Need help to lower high cholesterol & high triglycerides
I have AFib & a pacemaker for sick sinus syndrome. I have been on a vegan diet since Oct. 2019 + 4 meds for paroxysmal atrial fibrillation, etc. (flecainide acetate 50 mg, diltiazem hydrocl 180 mg, metoprolol succ 25 mg). I thought very low oil and removing added salt and ‘flesh’ would help, but not really.
Any ideas…really hesitant of red yeast rice and statins. Thanks, @lov
Interested in more discussions like this? Go to the Heart Rhythm Conditions Support Group.
Lov, You'll not do better than Caldwell Essestyn, Jr. As you know, he along with a few other "diet and lifestyle" physicians have been successful in not only arresting, but actually reversing arterial plaque buildup. BTW my reading of Essestyn (pg. 5 of his book) doesn't square with your understanding that he approves up to 12 grams of oil daily. 2/3 down pg. 5: "You must not consume oil of any kind–not a drop." No nuts, no avocado either. Granted, this injunction is directed to persons with actual heart disease though Essestyn, like McDougall, Novick, Clapper and I think Ornish; strive to get patients percentage of calories from fat below 10%, My sense from my own experience is that in order to achieve that enviable level its probably gonna require ditching all oil. Not all fat, but all oil.
You might enjoy googling William C. Roberts, M.D., long time Editor-in-Chief of the American Journal of Cardiology. In reading some of his stuff I noticed that he acknowledges that some individuals are subject to "familial elevated cholesterol." He has no hesitation in Rx'ng statins for them as he is a firm believer that elevated cholesterol, especially LDL is the cause of atherosclerosis. Check it out and stay in touch. Don
Oops. In conveying to lov my admiration of Dr. Caldwell Esselstyn, Jr. I said “You’ll not do better…” A bit later it occurred to me that “poster” AFRrobin might interpret my comment as a denigration of Dr. Suzuki which was certainly not my intention.
Dr. David Suzuki's
There is no denying that a number of statin trials are funded by pharmaceutical companies, and it does raise the question if we are seeing the whole picture.
I am not a medical professional and cannot offer any medical advice. However, I am concerned that all the debate and dialogue about statin use, puts potential patients at risk of developing “tunnel vision.” And, I feel, tunnel vision limits our perception––patients hesitate to take statins, focusing on the discomfort or side effects of statins, rather than looking at the real risk that high cholesterol can have on cardiovascular health.
As with medications, not everyone's cholesterol will respond equally to other interventions. I’d sincerely encourage you to read this Mayo Clinic article, "Statins: Are these cholesterol-lowering drugs right for you?" https://www.mayoclinic.org/diseases-conditions/high-blood-cholesterol/in-depth/statins/art-20045772
Since conversations on Connect focus on sharing medical experiences to help inform and support members in their pursuit of understanding their medical situation, and making informed health decisions, it’s always a good idea to offer supportive data. For instance, if you could offer published articles or research with regard to, "So why do doctors continue to prescribe statins?”
@afrobin, I think most of us would do without meds if given the option, but sometimes they are necessary. The treatment for high cholesterol is not one size fits all, and I wish we could get a more conclusive answer! In the meantime, I look forward to hearing from you and other members who are part of this very insightful discussion.
I am at this dilemma.. My cardiologist had prescribed a very low dosage of statin after my TIA, 10mg every other day but I simply cannot tolerate it. My legs and knees hurt so much its hard for me to go for my daily walk, which is the only exercise I do. My total cholesterol wasn't even high, at my last physical in Nov, before my TIA, it was under 200. My LDL was 100 and my HDL was over 50. I have always eat a very healthy diet, lots of veggies and no red meat only lean protein like chicken breast, salmon and plant protein. I'm not diabetic, or overweight,. I do not smoke. I'm seeing my cardiologist tomorrow, hopefully we can find a solution. I've also been put on a blood thinner Zeralto, some of the side effects is muscle weakness and leg pain so I'm asking, is it that or the statin that's causing the joint and leg pain or the blood thinner?
Thanks! Nurse said today that my cardiologist's response to my numbers was that I do not have coronary artery disease or peripheral artery disease; I think this was to allude to not needing to be vegan. He recommended omega 3 1000mg and exercise, no additional medication. Re: Esselstyn – I'm using terms incorrectly.
Guess when I read fat content in range of 9 to 12 % none from added oils- I interpreted it to mean 1/2 cup oatmeal has 3 grams fat; oat milk has 1.5 grams fat and I added these together …should have said 12 % fat, not oil. Gave my olive oil, avocado, nuts away in October.
Hi, well i have to add i have been on statins for years and never really saw a difference. But the latest statin i was put on since my transplant was Atrovastatin and my numbers are finally in the good range. I don't seem to have any side affects when i started but i have over the last few months(ive been on this statin over 2 years) is a bit of soarness in my right shoulder. But i do work out and love playing Golf so i figure its from a combination of old age and normal soarness of exercise. Its mostly first thing in the morning but gets better when i start using it. . So with all the advances in medicine you may want to try it again.
My husband's 3 siblings are all on statins for high cholesterol. He has had high cholesterol since his twenties but after reading research and scientific results from NON Big Pharma sources, he decided not to take statins because of the terrible side effects. Muscle damage, liver damage, memory loss, diabetes…no thanks! And sure enough the siblings now all have diabetes…and they are all normal weight and very active people!
According to experts in the field whose salaries or research papers are NOT supported by Big Pharma, the only people who should be taking statins are men in their forties who have already had a heart attack. And most definitely statins should never be taken after age 70. The dangers and harmful effects outweigh the very minimal benefits…and some researchers believe that they affect the cardiac system negatively.
It is now Triglycerides and c-reactive protein that are the measuring stick of cardiac health. ..not cholesterol. Triglyceride numbers show fat in the blood and CRP the level of inflammation in the body. My 69 year old husband, a big veggie eater and 12+km per day walker has excellent readings for triglycerides and c-reactive protein.
Check yours and use that as a guide to natural dietary adjustments if necessary. Sugar and all carbs are a BIG cause of inflammation so need to be drastically reduced.
Muscle pain, cramping, sore muscles are some of the most common side effects. Statins are more likely to cause muscle pain when taken at high doses or when taken in combination with certain medications. According to the FDA, some foods and medications interact with statins to actually increase the amount of statin in your bloodstream––for instance, grapefruit and grapefruit juice. https://www.fda.gov/consumers/consumer-updates/controlling-cholesterol-statins#top
Here's some Mayo Clinic information on statins and side effects that may be useful to read https://www.mayoclinic.org/diseases-conditions/high-blood-cholesterol/in-depth/statin-side-effects/art-20046013
Thank you. I, too, have always believe in natural ways towards good health. Years ago I was put on statin and I could not tolerate it. I made lifestyle and diet changes and my cholesterol came down to an acceptable range. I read a book by cardiologist Dr. Sinatra.. The Great Cholesterol Myth… He is totally against statin for his patients unless they exhaust every avenue. It's a very informative book and I still go back to it every now and then. He mentioned CRP too, and my CRP is very low. My triglycerides fluctuates year by year, at one point it was as low as 69 but never over 150. Until I had my TIA in January, my primary doctor did not insist on statin because of my reluctance. Now my cardiologist insisted on it because of my stroke. My father had a brother both died of a stroke. I'm taking CO Q10 to help with the side effects of statin. It's been widely reported that it helps but doctors never mention it when they prescribe statin. I always wonder why. I had two statins already at very low dosage and still bother me, my cardiologist is trying a third one. If this still doesn't work, I will have to try an alternative, which is an injectable medication. I have always eaten very healthy, no red meat, lots and lots of vegetables and carbs in the form of brown rice and oatmeal. I'm not a sugar junkie, but with my family history of strokes and high cholesterol, I am worried.
The injectable, Repatha, lowers your cholesterol faster than a statin. I know because I'm on it.